Texas, 2024High Wind in Texas, March 24, 2024
March 24, 2024 · NWS EPZ · 2 events in 2 counties and zones
A broad trough was moving through the western United States with a 175 knot jet rounding the base of it along the International Border. A surface low with a strong cold front pushed through the Borderland during the morning hours and brought wind gusts up to 76 mph to the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad trough was moving through the western United States with a 175 knot jet rounding the base of it along the International Border. A surface low with a strong cold front pushed through the Borderland during the morning hours and brought wind gusts up to 76 mph to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 24, 4:36 AM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Mar 24, 4:36 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
536 AM MDT Sun Mar 24 2024
...New AVIATION...
.SYNOPSIS...
Issued at 225 AM MDT Sun Mar 24 2024
Active weather begins today as a series of disturbances move
across Borderland. The winds will be strong today as an
accompanying cold front pushes through our area. These
disturbances will bring mostly snow showers to the mountains and
rain showers to some lowland areas. Active conditions will
continue through Tuesday night before conditions become quiet for the
rest of the week. The temperatures will be below the normal
through the middle of the week then warm to above the normal from
the latter half of the week.
&&
.DISCUSSION...
Issued at 225 AM MDT Sun Mar 24 2024
Currently, the winds have began to pick up at Deming, El Paso, and
Truth or Consequences. The winds at Las Cruces are generally
light (below 15 mph) but at times breezy (15 to 20 mph) with
gusts up to 30 mph. The skies are mostly clear to mostly cloudy.
For today, an upper level disturbance will begin to move in. The
disturbance will actually start moving in across areas along the
Continental Divide before the sunrises. This disturbance will be
associated with a jet streak aloft; thus, with some mixing due to
momentum at the surface should there be breaks in the clouds
throughout the day the winds will continue to be strong. Also,
a cold front will move through the area during the day and with
the tighten of the pressure gradient, the winds will become very
windy especially on the east slopes. With strong winds in place
from mid morning all the way through the this evening, both a
Wind Advisory and a High Wind Warning has been issued for much of
the Borderland except for the Hidalgo county and much of the
Grant county. With strong southwesterly winds shifting to westerly
winds, areas of blowing dust will be possible mainly in the
lowlands near the International Border. This dust will subside
when the winds subside. Warm air will be advected ahead of the
cold front, but as it move through cooler air will be move in.
With the front pushing through, the high temperatures will be 15
to 25 degrees cooler than what they were yesterday. This wave
will bring mostly snow showers to the mountains and rain showers
to the lowlands. For tonight, the winds will begin to quiet down
at least by mid evening. There maybe some lingering strong winds
across the mountains, but generally, the winds will become breezy
especially in the lowlands from around midnight. There maybe be
some lingering shower especially in the mountains throughout the
night. The low temperatures on Monday morning post-frontal will
be 5 to 15 degrees cooler than what they will be this morning.
For the rest of the period, active conditions are expected at
least through the early half of the work week as a few more
rotating disturbances moves across our area. The next disturbance
will begin to the move in as early as tonight and will last
through Monday night. The winds will be breezy to windy with the
pressure gradient closely packed behind the front. However, these
winds will not be strong enough to warrant any advisories. The
best areas that will likely see precipitation would be areas along
the Continental Divide and the mountains. The last wave will move
in on Tuesday, which will bring additional rain to some lowland
areas and snow to the mountains. The winds during this event will
be generally breezy. However, I can't rule out some areas with low
end windy conditions especially on the east slopes. The
temperatures will continue to be cool at least through Wednesday
where conditions by then will become more settled. When all is
said and done, expected any where between 4 to 5 inches of snow in
the Gila/Black Range mountains and 1 to 2 inches of snow in the
Sacramento Mountains. Total rain accumulation will be less than
0.20 inches in the lowlands. Quiet weather are expected from
Wednesday through the end of the week and even into the first
half of the weekend as high pressure dominates our weather. The
winds may return by the weekend as our next weather maker moves
in early next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 523 AM MDT Sun Mar 24 2024
VFR conditions are expected through the period across all of the
TAF sites with CIG FEW060-BKN250. The winds will be breezy to
windy (15 to 35 kts) with gusts up to 45 kts through much of the
period. The winds will be generally out from the west. There maybe
BLDU especially at KELP and possibly at KDMN and KLRU between 15
and 01Z Monday. However, this was not mentioned in the TAF as
forecast confidence is low. Should there be any BLDU, VSBY could
be reduced to 4-6SM. Otherwise, there will be no reduction in the
VSBY across the runways.
&&
.FIRE WEATHER...
Issued at 225 AM MDT Sun Mar 24 2024
There will be some moisture in place as a storm system moves
through our area. This storm system will be a mix of rain and
snow to the mountains and rain to some lowland areas. The 20ft
winds will be windy and the temperatures below the normal. A cold
front will accompany this storm system, which will cause a shift
in the wind direction, and bring cooler temperatures to our region.
Tonight recovery will be good to excellent. There will be chance
for precipitation across the mountains and areas along the
Continental Divide. For Monday, the moisture will increase with a
chance for rain in some lowland areas and snow in the mountains.
The 20ft winds will be breezy to windy while the temperatures
continue to be below the average. Monday overnight recovery will
be somewhat similar to that of the tonight's recovery, For the
rest of the period, active weather will continue through Tuesday
night. The winds will decrease each day and temperatures will
remain below the normal at least until Wednesday. With that said,
fire weather conditions will be near critical especially in the
lowlands mainly east of the Continental Divide for today and
elevated to near critical for almost the same location on Monday.
Today, the min RHs will be between 15 and 30% in the lowlands and
between 35 and 60% in the mountains. The min RHs on Monday will
increase 0-5% in the lowlands and 5-10% in the mountains. The
ventilation rates will be excellent today then very good to
excellent on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 64 43 61 44 / 30 10 10 0
Sierra Blanca 59 36 54 36 / 0 10 20 0
Las Cruces 61 38 60 39 / 20 10 10 0
Alamogordo 58 33 58 34 / 40 10 20 10
Cloudcroft 33 19 32 20 / 60 20 40 20
Truth or Consequences 56 36 58 38 / 20 0 10 0
Silver City 44 30 45 30 / 80 20 20 10
Deming 58 34 57 36 / 70 10 10 0
Lordsburg 54 33 55 33 / 70 40 20 10
West El Paso Metro 61 40 59 41 / 30 10 10 0
Dell City 64 37 60 38 / 10 0 10 0
Fort Hancock 64 38 60 39 / 0 10 20 0
Loma Linda 55 34 53 35 / 10 10 10 0
Fabens 64 39 61 41 / 10 10 20 0
Santa Teresa 59 36 58 38 / 20 10 10 0
White Sands HQ 59 40 59 43 / 20 10 20 0
Jornada Range 57 34 58 36 / 20 0 20 0
Hatch 59 36 60 38 / 20 0 10 0
Columbus 58 38 58 40 / 40 10 10 0
Orogrande 59 36 58 37 / 20 10 10 0
Mayhill 47 26 47 27 / 50 20 20 10
Mescalero 45 24 44 25 / 70 10 40 20
Timberon 45 22 44 23 / 50 30 20 0
Winston 46 28 49 30 / 50 0 10 0
Hillsboro 51 31 54 33 / 40 10 10 0
Spaceport 56 31 57 33 / 10 0 10 0
Lake Roberts 43 25 45 25 / 90 20 40 10
Hurley 49 29 50 30 / 60 20 10 0
Cliff 51 33 53 32 / 90 20 20 10
Mule Creek 44 31 47 32 / 90 30 20 10
Faywood 49 30 50 32 / 50 10 10 0
Animas 55 33 55 34 / 50 40 20 0
Hachita 56 34 55 35 / 50 20 10 0
Antelope Wells 54 33 53 34 / 80 40 40 0
Cloverdale 49 31 47 33 / 60 70 40 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 PM MDT this evening for TXZ419>422.
Wind Advisory until 8 PM MDT this evening for TXZ418-423-424.
NM...High Wind Warning until 8 PM MDT this evening for NMZ408>410-
414>417-426-427.
Wind Advisory until 8 PM MDT this evening for NMZ407-411-428-429.
&&
FORECASTER...36-TexeiraHazardous weather outlook, Mar 24, 5:22 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
622 AM MDT Sun Mar 24 2024
NMZ401-403>411-414>417-425>429-TXZ418>424-251230-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MDT Sun Mar 24 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong winds of 35 to 45 mph with gusts of 50 to 70 mph will
develop across much of the area in the early afternoon. Areas of
blowing dust will develop to produce hazardous driving conditions
in areas of lower visibilities. In addition to the wind and dust,
we may see a few inches of snow above 6,000 feet in area
mountains. The winds and dust will slow this evening, but the
chance for light lowland rain and light mountain snow showers will
continue tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
We will be breezy to windy for Monday and Tuesday, with a
continued chance of light lowland rain and mountain snow showers.
High temperatures Monday and Tuesday will run 10 to 15 degrees
below average. We will have less wind and warmer temperatures to
finish out the coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated
In the hours before
Special weather statement, Mar 24, 7:25 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
825 AM MDT Sun Mar 24 2024
NMZ403-241530-
Southern Gila Foothills/Mimbres Valley-
Including the cities of Hurley, Faywood, and Grant County Airport
825 AM MDT Sun Mar 24 2024
...SNOW SQUALL CONDITIONS IN SILVER CITY...
AT 8:23 AM webcam showed poor visibility from heavy snow.
Temperatures were just above freezing, but minor snow
accumulations were occurring on roadways. Slow down and use
caution until the snow clears.
BROWN
Special weather statement, Mar 24, 7:27 AM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
827 AM MDT Sun Mar 24 2024
NMZ425-241530-
Central Grant County/Silver City Area-
Including the cities of Silver City, Mimbres, and Fort Bayard
827 AM MDT Sun Mar 24 2024
...SNOW SQUALL CONDITIONS IN SILVER CITY...
AT 8:23 AM webcam showed poor visibility from heavy snow.
Temperatures were just above freezing, but minor snow
accumulations were occurring on roadways. Slow down and use
caution until the snow clears.
BROWN
High Wind, Eastern/Central El Paso County
- When
- March 24, 10:00 AM MST to 8:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 76 mph was recorded at a Mesonet site in northeast El Paso. Other gusts included 72 mph at South Franklin Peak and 62 mph at the El Paso International Airport.
High Wind, Salt Basin
- When
- March 24, 12:00 PM MST to 8:00 PM MST
- Where
- Salt Basin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Several large trees uprooted across the roadways. No injuries or damage to homes.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 24, 2024$159,000 · EF1 · 11 events
- Blizzard and Hail in Nebraska, March 24 to 26, 2024$25,000 · 1.25 in hail · 28 events
- Winter Storm and Winter Weather in Minnesota, March 24 to 26, 202442 events
- Tornado and Hail in Kansas, March 24, 2024EF1 · 5 events
- Tornado and Heavy Snow in Colorado, March 24 to 26, 202454 kt wind · 25 events
- Dust Storm and Heavy Snow in New Mexico, March 24 to 26, 202465 kt wind · 22 events
- Winter Storm and Winter Weather in South Dakota, March 24 to 26, 202421 events
- High Wind in Texas, March 24, 202467 kt wind · 20 events
- Heavy Snow in Minnesota, March 24 to 27, 202417 events
- Heavy Snow in North Dakota, March 24, 202416 events
- Heavy Snow in Minnesota, March 24 to 27, 202415 events
- Winter Storm in Wisconsin, March 24 to 25, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166890, 1166891.